Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier
WebMD

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started
My Medicine
WebMD

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion
    WebMD

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community
    WebMD

    Community

    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Prolea
avatar
fifics2 posted:
I've had pretty severe osteoporosis since menopause, when it was discovered. I've broken several discs in my back. After taking the same
med for all this time, my doc says it isn't doing me much good anymore
and wants me to take Prolea shots twice a year. I've researched the drug and to tell you the truth, I'm kind of scared about all the possible side effects at my age. I'm 73. What do you think about it?
Reply
 
avatar
bonebabe responded:
Prolia is usually given after other meds have been tried with no success.

With your history of vertebral fracture, you certainly don't want any more, but you're at an extremely high risk of having another.

Have you fractured since being on an osteo drug? We consider our patients to be responding to treatment if they have no further fractures and their scores do not significantly decrease. They're deemed stable in response to care.

If you have fractured and your scores have decreased significantly (as determined by the testing center's precision study) then I believe I would try another med. Either Prolia or Forteo. Your life with increasing fractures will be much much worse than any side effect of any medication - and there are no second chances once you fracture.
 
avatar
fifics2 replied to bonebabe's response:
Thanks for the help. You asked if I've had any more fractures, and
I'm not positive, but may have had another one in my cervical spine area. But bone density tests have shown that my hip bones as well as my shoulder bones are thinning. My doctor is
insisting on my having the shot, so the hospital is getting ready
for me to have the shot. I'm still worried about the side effects at my age, but like you mentioned, I guess I would be worried more
about another fracture, especially in my hip. Thanks again.
 
avatar
bonebabe replied to fifics2's response:
Absolutely you should follow your doctor's advice and take the shot.

Do you know that half of people who have an osteoporotic hip fracture will die from complications of that fracture in the first year following the fracture? I can't think of any medication side effect that is that bad.

I'm confused when you say bone density tests have shown that your shoulder bones are thinning. What kind of bone density test? The DXA only measures the lumbar spine, the total hip, the femoral neck and sometimes the wrist. I've not heard anything about shoulder bones - although all the bones in your body can thin when you lose bone density. But the testing measures the bone mass in the areas most likely to fracture, the back, the hips and the wrist.

Be sure to get in your calcium daily when you're on the medication so that you get the full benefit of it. Also get 1000-2000 IU of Vit D each day. Medicine won't work effectively without it.

Go forward with no second guessing or regrets. You're doing the right thing for your life.
 
avatar
fifics2 replied to bonebabe's response:
Hi. Just thot I'd let you know I was having a lot of pain in my shoulder, so got an xray on it. It showed the bones were thinning. Thanks again.


Helpful Tips

Bisphosphonate use in premenopausal womenExpert
The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
Was this Helpful?
23 of 33 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website